Terminology, Clarifications, Disclaimer

Terminology

“ADD” became part of “ADHD” with the DSM-IV (we are now up to V). “ADD” is called “ADHD – Predominantly Inattentive Type,” the thing you probably think of as “ADHD” is called “ADHD – Predominantly Hyperactive/Impulsive Type,” and there’s a third type called “ADHD – Combined Type.” These are all three “ADHD.” The term “ADD” is typically used by people who have Inattentive Type, but it is also used as shorthand by people who have either of the other two types. If you think you have all three types, you probably actually have Combined Type, since the whole point of that label is to explain people who have symptoms of both of the other two types. [**We usually leave out the “Predominantly” part of the full name.**]

Clarifications

If you have (or think you have) ADHD, this is a place for you to get support, to get your questions answered, and to share your stories.

There is no judgment here. That doesn’t mean we think whatever people do is just fine and totally okay, but it does mean that whatever you may have done in the past does not mean you are a horrible person. We will not shun you for your past. We try to meet you where you are at and encourage you to make your best decisions going forward.

We do not think that ADHD is a gift, we do think that it is a disability, though we also can see some positives to the condition. If you disagree with that you can share your opinion; we aren’t only for people who agree with our view. We are working on a FAQ about the blog and about ADHD.

A quick note on pronouns, gender, etc. As much as possible, we use inclusive language. When it is not possible, we revert to gendered terms such as “girl,” “woman,” “boy,” and “man.” When this happens, it is because we are talking about research that was particularly gendered or books that have been written for/about a particular gender. Sometimes it is because we are answering a question from a cis person who has asked a gender-specific question (e.g., “Do girls always X?” “Do boys have X?”) that can’t be changed very easily (e.g., “Do women find that their period changes their symptoms?” can easily be talked about as “people who menstruate,” but sometimes the question is more about specific symptoms, like “Are boys more likely to be hyperactive than girls?” which is a particularly gendered question that can’t be answered in a non-gendered fashion without a lot of mental gymnastics that are utterly beyond the mods’ cognitive abilities).

There aren’t a ton of studies out there yet that look at gender identity and how that impacts ADHD; we’re lucky we have stuff about cis women right now. In short, erasure sucks and we wish there was more information available that would allow us to avoid language that does that.

If we are stuck using gendered terms in relation to ADHD and its effects, please know that this is not something we want to do and that the information is likely specific to cis people or to whatever people’s assigned gender was at birth.

And if you hear of any studies that look at gender and ADHD in a more in-depth fashion than just “men and women are different,” please give us the publication information because that would be a huge help and a great addition to our resources!

Disclaimer

We are not doctors of any kind, and the information shared here is gleaned from our own personal research and experiences. That is why you will see us say, somewhere in every post where we give information about medication and offer our opinions about medication, that you should talk to your doctor about side effects, about your concerns, about taking supplements, about stopping medication, about taking breaks from medication, pretty much everything to do with medication, we will tell you what we think and what we know, and then we will recommend you talk to your doctor. The reason for this? We are not licensed medical professionals, and even if we were, it would be illegal for us to give medical advice over the internet. Your safety is important, so please look after yourself, do your research, and talk to your doctor about your medication.